Digital gangrene induced by intra-arterial cocktail inj of a
Gangrenous changes in skin due to accidental intra-arterial injection of promethazine and pentazocine have been reported. Accidental intra-arterial injection is most commonly encountered in the antecubital fossa. However, recent reports in the radial and ulnar arteries have also been encountered.

Published in the Indian Journal of Pharmacology, the authors report a serious, preventable adverse drug experience in the form of digital gangrene induced by inadvertent intra-arterial cocktail injection of anesthetic agents such as pentazocine, promethazine, and atropine, which seems to be in the radial artery as the lateral three digits and dorsum of the hand are affected.

A middle aged normotensive and nondiabetic female underwent tubal ligation at a hospital. For the surgery, she was given a cocktail anesthesia of injection pentazocine 30 mg, injection atropine 0.4 mg, and injection promethazine 25 mg, all of which were inadvertently administered intra-arterially in the left hand by a faulty technique, which were meant to be given by i.v. route.

This was followed by pain, swelling, and start of bluish discoloration of the lateral three fingers of the left hand 2 days after the administration. Furthermore, there was a history of fever. She was referred to the Department of CVTS, SSH, GMC, Jammu, for further management.

On day 4 posttubal ligation, examination of the left hand showed bluish discoloration of the thumb, index, and middle fingers. The pulsations of the radial artery were not palpable whereas those of ulnar artery were palpable. On color Doppler, there was no evidence of any flow in the left radial artery at the wrist region. Furthermore, no significant flow was noticed in the deep palmar arch in the left hand.

She was prescribed injection alprostadil 500 μg once daily, injection low-molecular-weight heparin 0.6 ml subcutaneously twice daily, tablet aspirin 75 mg + clopidogrel 75 mg + rosuvastatin 10 mg once daily, and tablet nifedipine retard 10 mg twice daily.

On day 8 postligation, gangrenous changes along with contracture of the lateral three digits of the left hand were observed. Radial pulsation was absent in the left hand. Furthermore, sensations were lost on the dorsal aspect of the affected three digits.

The patient was taken up for reparative procedure on day 17 postligation. Under general anesthesia, ray amputation of the index finger and amputation of the middle finger at proximal interphalangeal joint was done. Debridement of the gangrenous area and wire fixation of the thumb at the metacarpophalangeal joint was done. It was followed by amputation of the thumb. Postoperative antibiotics and analgesics were given.

Key takeaways:-
- The gangrenous skin changes in this case could be attributed to promethazine or pentazocine. However, the role of atropine in the same cannot be ruled out.

- Extreme caution should be exercised while making the parenteral use of these drugs.

- Furthermore, proper and careful localization of the vessel of administration is imperative to avoid such serious adverse events.

Read more here: https://pxmd.co/6Pm3K
Dr. P●●●●●●●●●●●a G●●●●●●●●s b●●●t and 7 others like this9 shares
Like
Comment
Share
Dr. A●●y D●●●r
Dr. A●●y D●●●r Internal Medicine
It' s much painful
Jan 27, 2019Like